Illinois, 2016

Winter Weather in Illinois, February 16, 2016

February 16, 2016 · NWS PAH · 7 events in 7 counties and zones

From one to two inches of heavy wet snow fell across parts of southern Illinois. The accumulating snow fell in a narrow band from Carbondale and Marion east across Harrisburg to the Ohio River.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

From one to two inches of heavy wet snow fell across parts of southern Illinois. The accumulating snow fell in a narrow band from Carbondale and Marion east across Harrisburg to the Ohio River. Northern parts of Pope and Johnson Counties also received slushy accumulations of up to two inches. Moderate snow reduced visibility to one-half mile for a few hours. Although temperatures were slightly above the freezing point, the snow fell heavily enough to coat roadways. Roads were reported to be slushy and hazardous in some places. The precipitation occurred ahead of a compact 500 mb shortwave that moved southeast from the central Plains across the Mississippi Valley. Surface winds were southeast ahead of the low pressure system, bringing milder air into parts of southern Illinois. However, temperatures aloft were quite cold. Where precipitation rates were heavy enough, the precipitation fell as snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 16, 2:32 AM CST, 7 hours 28 minutes earlier.

Area forecast discussion, Feb 16, 2:32 AM CST, 7 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
232 AM CST TUE FEB 16 2016

.SHORT TERM...(Today through Thursday night)
Issued at 224 AM CST TUE FEB 16 2016

Areas of fog will be locally dense this morning, with much of FA
at/below 1/4 mile vsbys. Issued a dense fog advisory to cover all
but one strip of counties north/west, per collab and latest obs.
SPS should cover there, unless we decide to just go ahead and
include that area in the headline as well. Vsbys are lower there
xcp MVN just went down too. These areas will see reduced vsbys but
also, may have slick spots on area roadways where temps at/below
32F, esp bridges/overpasses. Will also hightlight that hazard.

00Z models moved axis of qpf about 50-100 miles southward and
westward. This tracks max PoPs qpf across heart of Fa, where it
looks to be largely liquid rain. The exceptions will be early in
the day, where it may be freezing rain in locations where surface
temp is 32F or lower, and may mix with sleet/or snow in far
northwest. Similarly later in the day, winds back to northerly
across the north/east tier counties...and thus pcpn there could
mix with/change to snow/sleet at times. Max accums of
freezing/frozen look to stay below 1" and thus below any headline
necessity.

.LONG TERM...(Friday through Monday)
Issued at 224 AM CST TUE FEB 16 2016

Breezy conditions will be with us on Friday as we are sandwiched
between a sfc high to our east and an incoming front just to our
west at 12Z Friday. Strong southerly winds will usher in even warmer
air to the region, and highs on Friday will be well into the 60s.
The aforementioned weak front will pass through early on Friday and
the GFS and the GFS ensemble mean continues to indicates a few
hundredths of QPF while the ECMWF maintains dry conditions. We will
continue with just an increase in cloud cover for now and leave any
mention of POPS out.

The front and its associated moisture will hang out in the Gulf
coast states for about 24 to 36 hrs, before coming back north at us
as a warm front Saturday night. Meanwhile, on Saturday, we should
see decreasing winds as high pressure builds overhead and continued
warm weather that will be well above normal. The amount of QPF
depicted in the models varies so will maintain only chance type POPS
for Saturday night. There continues to be questions as to how much
of the area may see precipitation. For now, have highlighted SEMO
with the highest chances for rain with the warm front's return.

Another frontal boundary will move through the area on Sunday, which
will mean POPS will continue to be in place. Again, the amount of
precipitation and coverage remain in question, with the GFS being
more robust with amounts. The speed of this system is also in
question and at this point, being so far out in the forecast, will
not change too much from what we have been running with, which is
some type of chance POPS continuing Sunday night into Monday, but
showing a decreasing trend through that period. After this front
passes through, we will unfortunately have to say goodbye to the 60
degree weather as we drop down into the 40s and 50s for highs on
Mon/Tue.

&&

.AVIATION...
Issued at 224 AM CST TUE FEB 16 2016

LIFR vsbys this morning will slowly improve as rain chances
increase through morning hours. Rain may mix with snow at times,
mainly KEVV, for brief period late morning/early pm. Cigs will
remain IFR or low end MVFR thru the package, and vsbys will
continue to gradually improve to MVFR by the planning period.

&&

.PAH Watches/Warnings/Advisories...
IL...Dense Fog Advisory until 9 AM CST this morning for ILZ081>094.

MO...Dense Fog Advisory until 9 AM CST this morning for MOZ087-
     108>112-114.

IN...Dense Fog Advisory until 9 AM CST this morning for INZ081-082-
     085>088.

KY...Dense Fog Advisory until 9 AM CST this morning for KYZ001>022.

&&
Hazardous weather outlook, Feb 16, 9:06 AM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
906 AM CST TUE FEB 16 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171515-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
906 AM CST TUE FEB 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WINTRY MIX OF PRECIPITATION WILL CONTINUE TO OVERSPREAD THE
REGION TODAY. ALONG AND NORTH OF A LINE FROM CAPE GIRARDEAU
MISSOURI TO MARION KENTUCKY AND OWENSBORO KENTUCKY...TEMPERATURES
WILL BE SLOW TO RISE ABOVE FREEZING. SOME PATCHY SLIPPERY SPOTS
ARE LIKELY IN THOSE AREAS...ESPECIALLY ON BRIDGES AND OTHER
ELEVATED SURFACES. TO THE SOUTH OF THE CAPE GIRARDEAU TO OWENSBORO
LINE...SOME SLEET MAY BE MIXED WITH THE RAIN THIS MORNING.

THE MOST LIKELY AREA FOR ANY SNOW ACCUMULATIONS UP TO AN INCH WILL
BE FROM THE CARBONDALE AND MOUNT VERNON AREAS...EASTWARD ACROSS
SOUTHWEST INDIANA AND NORTHWEST KENTUCKY.

PATCHY DENSE FOG WILL LINGER THIS MORNING...MAINLY IN SOUTHWEST
INDIANA...SOUTHEAST ILLINOIS...AND NORTHWEST KENTUCKY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF SNOW ACCUMULATIONS OR POOR TRAVEL CONDITIONS WOULD
BE APPRECIATED.

MY

In the hours before

Special weather statement, Feb 16, 8:53 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
853 AM CST TUE FEB 16 2016

KYZ008-009-011>013-016-017-019>022-161700-
MARSHALL-CALLOWAY-LYON-TRIGG-CALDWELL-HOPKINS-CHRISTIAN-DAVIESS-
MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...BENTON...MURRAY...EDDYVILLE...CADIZ...
PRINCETON...MADISONVILLE...HOPKINSVILLE...OWENSBORO...CALHOUN...
GREENVILLE...ELKTON
853 AM CST TUE FEB 16 2016

...AREAS OF DENSE FOG CONTINUE OVER PORTIONS OF THE AREA...

AREAS OF DENSE FOG PRODUCING VISIBILITIES OF ONE QUARTER MILE OR
LESS WERE BEING REPORTED OVER PARTS OF SOUTHWEST INDIANA...
SOUTHEAST ILLINOIS...FAR WESTERN KENTUCKY...AND FAR SOUTHEAST
MISSOURI. THE AREAS MOST AFFECTED WERE LOCATED GENERALLY 25 MILES
EITHER SIDE OF A LINE FROM WINSLOW INDIANA TO NEW MADRID MISSOURI.
CONDITIONS SHOULD INPROVE BY 11 AM.
Special weather statement, Feb 16, 9:04 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
904 AM CST TUE FEB 16 2016

ILZ075>078-080>091-INZ081-082-085>088-KYZ007-010-014-015-018-019-
MOZ076-086-087-161800-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-LIVINGSTON-
CRITTENDEN-UNION KY-WEBSTER-HENDERSON-DAVIESS-PERRY MO-BOLLINGER-
CAPE GIRARDEAU-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...FORT BRANCH...
PETERSBURG...POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...
SMITHLAND...MARION...MORGANFIELD...DIXON...HENDERSON...
OWENSBORO...PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU
904 AM CST TUE FEB 16 2016

...MIXED PRECIPITATION MOVING ACROSS THE AREA...

SNOW...SLEET...OR FREEZING RAIN CAN BE EXPECTED THROUGH AT LEAST
MIDDAY OVER PARTS OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...
NORTHWEST KENTUCKY...AND SOUTHWEST INDIANA. AREAS MOST AFFECTED
WILL BE GENERALLY ALONG AND NORTH OF A LINE FROM CAPE GIRARDEAU TO
MARION KENTUCKY TO OWENSBORO KENTUCKY. ONLY MINOR ACCUMULATIONS
OF ICE AND SNOW ARE EXPECTED BUT WITH TEMPERATURES HOVERING NEAR
FREEZING ELEVATED ROADWAYS COULD BECOME HAZARDOUS. PERSONS
TRAVELING ACROSS THESE AREAS THIS MORNING SHOULD USE CAUTION AND
ALLOW A LITTLE EXTRA TIME TO REACH THEIR DESTINATIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Jackson

When
February 16, 10:00 AM CST to 4:00 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Weather, Williamson

When
February 16, 10:00 AM CST to 4:00 PM CST
Where
Williamson forecast zone
Reported by
Trained Spotter
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Winter Weather, Saline

When
February 16, 10:00 AM CST to 4:00 PM CST
Where
Saline forecast zone
Reported by
Trained Spotter
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Weather, Gallatin

When
February 16, 10:00 AM CST to 4:00 PM CST
Where
Gallatin forecast zone
Reported by
Trained Spotter
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Winter Weather, Hardin

When
February 16, 10:00 AM CST to 4:00 PM CST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Winter Weather, Pope

When
February 16, 10:00 AM CST to 4:00 PM CST
Where
Pope forecast zone
Reported by
Trained Spotter
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Winter Weather, Johnson

When
February 16, 10:00 AM CST to 4:00 PM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614587, 614588, 614589, 614591, 614592, 614593, 614594.